Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 148, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 11, 2000, 9:15 AM CDT for Clinton County, Jackson County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 9:15 AM CDT (14:15 UTC)
- Expired
- Sep 11, 2000, 9:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clinton County, IA, Jackson County, IA
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 9:30 AM CDT | Thunderstorm Wind 65 E | Goose Lake, IA | Winds estimated at 75 mph flattened several acres of corn and soybeans. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 111415 SVRMLI IAC045-097-111445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 915 AM CDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA JACKSON COUNTY IN EAST CENTRAL IOWA * UNTIL 945 AM CDT * AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF CHARLOTTE...OR 11 MILES SOUTHEAST OF MAQUOKETA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... GOOSE LAKE BY 920 AM CDT. BRYANT BY 925 AM CDT. ANDOVER BY 935 AM CDT. ALMONT BY 940 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4207 9058 4189 9053 4192 9014 4213 9017 DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:50 AM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Sep 11, 2:50 AM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT MON SEP 11 2000 .OVERVIEW...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EVENT LATE THIS AFTERNOON AND EVENING. SFC ANALYSIS SHOWS STRONG UPPER TROUGH OVER PACIFIC NORTHWEST ON 100 KT JET. SFC LOW NOW IN SOUTH CENTRAL SOUTH DAKOTA WITH ASSOCIATED FRONT DRAPED FROM LAKE WINNIPEG TO LOW NEAR PIERRE SD AND SW INTO WYOMING. STRONG SFC BAROCLINICITY AND ENERGY NOTED WITH 850 MB DIFFERENCES OF 20C WITH LOW LEVEL JET NOW IN EXCESS OF 50 KTS IN SOUTHERN PLAINS AHEAD OF SYSTEM. SFC DEWPOINTS AROUND 70 DEGREES WELL ENTRENCHED ACROSS IOWA. SO ALL FACTORS IN PLACE WITH LOTS OF MOISTURE...ENERGY AND STRONG FRONT FOR STORMS. ...ASSESSING MAGNITUDE OF SEVERE WEATHER POTENTIAL NEAR TERM AND POPS THEN COOL DOWN LONG TERM... .DIAGNOSIS...ETA MODEL OVERALL AGAIN BEST CHOICE AS VERIFIED BEST AT 06Z PER SFC/PROFILERS AND AVAILABLE SATELLITE/RUC..BUT EVEN ETA TOO WEAK ON SOUTHERN PLAINS LOW LEVEL JET WITH INDICATIONS APPROACHING FRONT POSSIBLY SLIGHTLY STRONGER PER PRESSURE RISE/FALL COUPLET AND 06-07Z PROFILERS THAN ETA. THIS SUPPORTS STRONG...IMPRESSIVE FAST MOVING SYSTEM WITH TIMING CLOSE TO ETA. CURRENT EAST-WEST WEAK WARM FRONT AHEAD OF LOW AND 06Z PRESSURE FALLS AXIS SUPPORT SD LOW MOVING DUE EAST TODAY INTO SOUTHERN MINNESOTA CLOSE TO ETA. LIMITED CURRENT CONVECTION AHEAD OF THIS SYSTEM SUPPORTS COPIOUS ENERGY AVAILABLE LATER TODAY FOR STRONG FIRING ALONG FRONT...KATABATIC SHEAR PROFILE SUGGESTS CONVECTION TO EVENTUALLY RACE AHEAD OF FRONT BY LATE EVENING BUT COLD AIR TO ENHANCE POST CONVECTION/FRONT STRATIFORM PRECIP TONIGHT. .TODAY...GOOD HEATING...STRONG GRADIENT AND STRONG LOW LEVEL JET SUPPORTS SOUTH TO SOUTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH SOME HIGHER GUST THIS PM FOR WINDY WORDING...ESPECIALLY WEST. GOOD HEATING AND DOWNSLOPE AND APPROACHING FRONT SUPPORT SUPERADIABATIC CONDITIONS TODAY TO BUMP TEMPS ABOVE FWC/FAN AS LIKE YESTERDAY WHICH WORKED FOR LOW 90S WITH HEAT INDICES APPROACHING 100. ALL FACTORS SUPPORT CONVECTION TO FIRE ALONG BOUNDARY BETWEEN 18 AND 21Z IN WESTERN AND CENTRAL IOWA. WITH HEATING...CAPES OF 2500 TO 3500 J/KG REASONABLE AND SOME SHEAR FOR BRN OF AROUND 70 FOR SOME POTENTIAL ROTATION AND ISOLATED SUPERCELLS AS LINE FORMS. SOME DRY AIR ALOFT TO SUPPORT HAIL AND MODERATELY UNSTABLE BL AND MOMENTUM TRANSFER FOR 60 MPH PLUS WINDS. AGREE WITH SPC FOR MODERATE RISK NORTH HALF AND WILL STRONGLY WORD ZONES WITH HEAVY EMPHASIS IN HAZARDOUS WEATHER OUTLOOK FOR ABOVE FACTORS. POPS WILL GO CHANCE WEST LATE PM TODAY WEST AND DRY ELSEWHERE AND THEN CATEGORICAL TONIGHT AS ALL AREAS TO RECEIVE WELCOME RAINS WITH ISOLATED HEAVY RAIN POTENTIAL. FRONT TO MOVE THROUGH BETWEEN 00Z AND 06Z TONIGHT. POPS TONIGHT A TAD HIGHER NORTH WITH SLIGHT CHANCE WEST AND TURNING COOLER. LOWS NEAR CURRENT FORECAST WHICH NOW FAN/FWC/MAV SUPPORT AS WELL. .TUESDAY...GOOD COLD AIR ADVECTION TO SUPPORT NW WINDS OF 10 TO 20 MPH AND ALL MODELS AGREE WITH MOSTLY SUNNY WORDING AND MUCH COOLER TEMPS IN LINE WITH CURRENT FORECAST AS MOVES OVER AREA. LOWS TONIGHT LOOK IN LINE WITH CURRENT PACKAGE FOR CHILLY 40S AND LOWER 50S. .EXTENDED (WED-FRI)...LATEST UKMET/ECMWF AND AVNEXT SUGGEST VIGOROUS SHORT WAVE TO REINFORCE COLD AIR LATE WEDNESDAY AND THURSDAY FOR CHANCE SHOWERS. THIS IS IN CURRENT FORECAST WITH TEMPS STAYING BELOW NORMAL. WILL TRY AND CHECK LATEST MRF FOR ANY SIGNIFICANT ISSUES BEFORE ZONE ISSUANCE. .DVN... IA...NONE. IL...NONE. MO...NONE. NICHOLS
In the hours before
Special weather statement, Sep 11, 5:20 AM CDT, 3 hours 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-120900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT MON SEP 11 2000 ...THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND INTO THE EVENING WITH SOME SEVERE STORMS... A STRONG...EARLY AUTUMN COLD FRONT WILL MOVE ACROSS THE AREA BY THIS EVENING. THE FRONT WILL FIRE A LINE OF THUNDERSTORMS BY MID AFTERNOON ACROSS CENTRAL IOWA WHICH WILL MOVE EAST OVER EASTERN IOWA AND THEN INTO NORTHWESTERN ILLINOIS BETWEEN LATE THIS AFTERNOON AND MIDNIGHT TONIGHT. SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH BY AFTERNOON AHEAD OF THE FRONT TO CREATE WINDY CONDITIONS. TEMPERATURES WILL RISE WELL INTO THE 90S BY MID AFTERNOON WITH POSSIBLY NEAR RECORD HIGHS. AS THE FRONT SLAMS INTO REGION...IT WILL ENCOUNTER UNSTABLE AIR WITH ENOUGH FORCE TO CREATE SOME STORMS THAT WILL BE SEVERE WITH LARGE HAIL...POTENTIALLY UP TO THE SIZE OF GOLF BALLS AND STRONG WINDS OF 60 MPH OR POSSIBLY STRONGER. THE STRONG SOUTHWEST WINDS AHEAD OF THE SYSTEM MAY ALLOW FOR ISOLATED... ROTATING UPDRAFTS CALLED SUPERCELL THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS ALONG AND AHEAD OF THE SQUALL LINE WHICH MAY SPAWN A BRIEF TORNADO. AT THIS TIME...ALL THE AREA HAS THE RISK FOR SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING...BUT THE AREAS ALONG AND NORTH OF US-30 MAY EXPERIENCE MORE SIGNIFICANT AND WIDESPREAD SEVERE WEATHER. SPOTTERS...EMERGENCY MANAGERS AND LOCAL LAW ENFORCEMENT OFFICIALS SHOULD MONITOR CONDITIONS FOR UPDATES AND LIKELY RAPIDLY DEVELOPING CONDITIONS THIS AFTERNOON THROUGH NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA OUTLET. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 1:26 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 49 min |
| Sep 11, 4:43 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 32 min |
| Sep 11, 5:05 PM CDT | Tornado Warning | DVN | Dubuque | 25 min |
| Sep 11, 5:14 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Linn | 46 min |
| Sep 11, 5:19 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 41 min |
| Sep 11, 5:41 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 49 min |
| Sep 11, 5:53 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones | 67 min |
| Sep 11, 5:54 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Linn | 66 min |
| Sep 11, 6:22 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk, Washington | 68 min |
| Sep 11, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 45 min |
| Sep 11, 6:57 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.